General Anesthesia for Electroconvulsive Therapy in a Patient With Systemic Mastocytosis

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Previously, we reported the safe anesthetic management of a patient with urticaria pigmentosa receiving electroconvulsive therapy (ECT).1 In this letter, we report the safe anesthetic management of a patient with systemic mastocytosis, a more severe form of the disease, referred for ECT.
Patients with systemic mastocytosis typically report a history of symptoms related to mast cell degranulation ranging from episodes of flushing, pruritus, urticaria, nausea, vomiting, and diarrhea, to dyspnea and even episodes of anaphylactoid shock. Although the cause of shock in patients with systemic mastocytosis is a non–immunoglobulin E–mediated immediate hypersensitivity reaction and not a true allergic disorder, it is responsive to epinephrine,2 and most patients with systemic mastocytosis are encouraged to carry an EpiPen (Mylan Pharmaceuticals, Basking Ridge, NJ) in case of inadvertent exposure to triggering agents. The more severe attacks may be life threatening, involving palpitations, tachycardia, hypotension and syncope, or shock, leading to cardiac arrest. Triggers include all histamine-releasing medications, as well as some medications that are not known to result in histamine release, many of which are commonly used during the course of anesthetic administration. The risk of perioperative anaphylaxis is estimated to be 1 in 10,000 to 1 in 20,000 anesthetic procedures in the general population3 and thus likely significantly higher in patients with mastocytosis.
Patients with systemic mastocytosis are commonly prescribed prophylactic H1 and H2 receptor antagonists, with diphenhydramine as needed, for breakthrough degranulation; these medications are typically continued during the course of ECT. Even in the properly prepared patient, avoidance of potential triggering agents is essential. If potential triggering agents cannot be avoided, judicious use and increased vigilance are mandatory. Historically, the nondepolarizing neuromuscular agents have been recommended as the relaxants of choice in patients with systemic mastocytosis, because of minimal histamine release. In ECT, however, because of the short duration of the procedure, succinylcholine is the agent of choice for the clear majority of patients.4 The use of succinylcholine in patients with systemic mastocytosis is a concern because of the potential for histamine release, but rocuronium, either at full dose followed by reversal with sugammadex or at a reduced dose followed by reversal with neostigmine, is an acceptable alternative. The choice of hypnotic agent allows flexibility because all the induction agents commonly used for ECT are considered acceptable.
In this case, a 41-year-old, 83-kg man with a history of systemic mastocytosis characterized by frequent “fainting spells” responsive only to epinephrine was referred for ECT. By self-report, a single injection from his EpiPen (300 μg epinephrine) has not been an effective treatment, so he carries 2 injectors at all times. This is despite being maintained on multiple prophylactic medications including cetirizine (10 mg daily), ranitidine (150 mg twice daily), fexofenadine (180 mg twice daily), cromolyn sodium (200 mg thrice daily), and diphenhydramine (50 mg as needed). His most recent anaphylactoid episode was reportedly within the past year; he also described frequent flushing episodes responsive to diphenhydramine in the week prior to beginning ECT. His psychiatric history included episodic major depressive episodes since adolescence. His current complaint was a severe, unremitting major depressive episode associated with active suicidal ideation, unresponsive to several trials of antidepressant medications. Medical history also included peptic ulcer disease and migraine headaches. He had received 1 prior anesthetic during a repair of a traumatic injury to his finger. Although the patient reported “being asleep” during the surgery, it was unclear what type of anesthesia had been used. Because of his persistent active suicidal ideation despite antidepressant medication trials, ECT was recommended.

Related Topics

    loading  Loading Related Articles